i have a 55 year old patient with hepatitic c that is only 4 weeks into interon treatment ( on renal replacement therapy i.e HD ) , that has developed decreased hearing in both ears , the ENT specialist soes not think its related to treatment and has adviced a short course of oral steroids . my questions are
1) any link between the hearing loss and interferon in the literature ?
2) how safe is it give him oral steroids at this stage ?
3) is it beneficial to use viral load or liver enzymes as a guide to decide on treatment with steroids ?
It would be wise for your ENT to consult with your hepatologist or doctor who is supervising your hepc treatment and perhaps your Nephrologist to see what your best course of action is.
I've have read where tinnitus (ringing in the ears) has resulted from the the hepc treatment drugs and even a few posts stating they have experienced diminished hearing while on treatment but once treatment ended hearing was restored to normal.
Steroids are known to suppress the immune system but they're quite remarkable when needed to reduce inflammation and assist in alleviating respiratory problems. I could not advise if a short course of steroids would be safe at this juncture but certainly your hep doc could.
There are case studies on the internet about interferon-induced hearing loss. Patients were usually treated with steroids (immune suppression) after stopping interferon (immune amplification) and hearing was restored. Some patients continue interferon therapy and the hearing loss clears on it's own but some don't recover. Do a search with the terms interferon and hearing loss to find those case-studies.
Another approach is to do intratympanic injections with corticosteroids. The injections allow local application of corticosteroids rather than oral. You can read more on this topic at http://emedicine.medscape.com/article/857511-print
The treatment is done by an otolaryngologist specialized in procedures and is expensive in the US, about $1500.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.